Propofol and/or etomidate-induced immune thrombocytopenia: A case report.
Kai Wang, Ye Jing Shen, Hong Biao Zheng
✦ AI-curated · Sources linked
Case in brief
A 62-year-old woman developed acute, severe thrombocytopenia after each of two separate general anesthesia procedures. The first episode occurred 14 days after laparoscopic renal cyst unroofing, with a platelet nadir of 1 × 10⁹/L; the second occurred 11 days after gastroscopy and colonoscopy, with a nadir of 2 × 10⁹/L. Counts normalized after treatment with glucocorticoids, thrombopoietin receptor agonists, and platelet transfusions on both occasions. Because propofol and/or etomidate were used in both procedures, the authors suspected drug-induced immune thrombocytopenia.
What made this case unusual
Severe thrombocytopenia recurred after two separate anesthesia events, with propofol and/or etomidate common to both; the report does not establish which drug, if either, was responsible.
Diagnostic / clinical pearl
In unexplained thrombocytopenia after anesthesia, consider propofol- and/or etomidate-associated immune thrombocytopenia alongside causes such as sepsis, DIC, and heparin-induced thrombocytopenia.